What do I do about a rash from a prescription drug?

1 answer | Last updated: Oct 17, 2016
A fellow caregiver asked...

I have been on a beta blocker, Labetelol for 25 years. About four years ago I was taken off hydrochlorthiazide and given Diovan 80 instead. Diovan is not a diuretic. Shortly after that I developed a red patch on my right eyelid. Seven months ago the red patches started spreading all over my face and I was going to an allergist but not found to be allergic to anything. Recently i got a patient advisory sheet with my medication that said a serious side affect is a rash. Does anyone else have this? According to my doctor and the pharmacist I am the only one. I highly doubt I am the only one having a reaction. What I want to know is what do I do about this?

Mary


Expert Answers

Prescription medication side effects are quite common. The side effect you describe is rare, but has been reported in case-studies with other people (see the link below). There are many other medications for hypertension and several that are in the same category as Diovan. It might be useful to discuss these options with your physician and ask if he can change you to another pill. In the other patients who experienced a rash, the rash resolved a few months after changing to a new medication.

http://www.ncbi.nlm.nih.gov/pubmed/12876491